Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

HIV Transmission and Education >> Am I Infected?

Pages: 1
soworried
Unregistered

Symptoms after PEP
      #27106 - 01/16/02 01:12 PM

Hi all,

Been reading your posts for the past month, really helpful.

So here is my case: I had a pretty high risk exposure (condom slippage during sex with female prostitute).
The next day I went to the ER and got a PEP prescription (Combivir, I started within 18 h of exposure).
Was kind of relieved but then started to develop what I suspect is Thrush (white creamy patches on the side of my tongue) after 1 week, concurrently I started developping a sore throat which has been with me for almost 5 weeks now with one swollen lymph node in the left of my neck... I also experienced fatigue which I attributed to the PEP. However, no fever, muscle aches, rashes, headaches...

So I decided to get tested (Elisa) at 5 weeks and it was negative. Since I was under PEP I kind of thought that this however would not be a good indicator so I took a PCR test last Friday and I am waiting for the results which should be ready on Friday (the date of my birthday, I'm turning 29...).

These are my questions, I hope you could help me on these:

1) How likely is that the first symptoms of ARS would appear so fast (1 week) given that the PEP is supposed to delay the symptoms? Amongst these symptoms, how likely is that Thrush appeared so quickly?

2) If it was ARS at 1 week, and even though I was under PEP, shouldn't I start developping antibodies at the most after four weeks and they would have been detected by the Elisa test?

3) Can ARS last for 5 weeks?

4) Ever heard of somebody seroconverting after sexual exposure using PEP?

Thanks for all your input, I am scared and going out of my mind





Post Extras: Remind Me!   Notify Moderator  
anxietyboy
Fanatic

Reged: 01/07/02
Posts: 57
Re: Symptoms after PEP new
      #27107 - 01/16/02 01:42 PM

Wow this is a lot to cover... So let us get started...

1. Exposure: High Risk but not the highest risk. Risk per one episode of UPROTECTED Vaginal sex .8-1.0% You had a condom on during at least some of it so let say even lower...

2. Got PEP with 24 Hrs GOOD! (wish I had) No studies have been done on how effective PEP is non-occupational exposures, (sexual) but studies on occupational (medical,needle,etc) exposures have show PEP to be effective in preventing infection72% of the time...

3. Other things beside HIV cause thrush. Also what you think is thrush maybe something else.

4. Sore Throat: Hey it winter... Everybody is getting them.

5. Lymph nodes: Only one? HIV makes them swell everywhere. Plus the sore throat. Nodes swell proximate to where you have an infection. The one in your neck is probably due to your sore throat. Same thing happened to me

Now to your questions:

1. ARS takes a minimum of 2-4 weeks, very unlikely to be one week after..

2. Yes most people would have developed antibodies by 4 weeks but not all..

3. Yes ARS can last 5 weeks

4. There have been no studies regardin PEP after a sexual exposure. There isn't even studies to prove it works. It's just a theory but a good one. In occupational exposures, some people do seroconvert even after PEP.


Summary:

You are in a VERY good position. You did EVERYTHING you were supposed to do, and all the preliminary signs are the you will turn out to be fine. Hang in there. The PCR should be VERY conclusive, I would believe it's results. Get antibody tested at 3 months and move on with your life.





Post Extras: Remind Me!   Notify Moderator  
soworried
Unregistered

Re: Symptoms after PEP new
      #27108 - 01/16/02 02:13 PM

Thanks anxietyboy, this is helpful.
I guess my main fear is still the thrush (since I never got it before and it always come back as a possible sign during acute infection) and the duration of my sore throat which is also very unusual.

I hope I will have a good birthday present on Friday with my PCR result.



Post Extras: Remind Me!   Notify Moderator  
Dilbert
Unregistered

Re: Symptoms after PEP new
      #27111 - 01/16/02 02:27 PM

If you read info from many experts, they'll actually tell you that thrush is common when AIDS is developed and after, but not really that common as an ARS symptom (you'll find others claim that it is, but the best sites I've seen indicate it is not a major ARS symptom at all). The cause of thrush is always in our mouth, but is controlled by other bacteria. When full blown AIDS is developed, this control appears to be much less vigilant/effective.

Good luck and God Bless!

Dilbert




Post Extras: Remind Me!   Notify Moderator  
anxietyboy
Fanatic

Reged: 01/07/02
Posts: 57
Re: Symptoms after PEP new
      #27114 - 01/16/02 02:43 PM

Actually Thrush is not bacterial, but a fungal infection. It's fungus that lives in our mouth all the time...



Post Extras: Remind Me!   Notify Moderator  
anxietyboy
Fanatic

Reged: 01/07/02
Posts: 57
Re: Symptoms after PEP new
      #27117 - 01/16/02 02:53 PM

Well if that is the only thing. Are you sure it's thrush? Did a physician tell you it was thrush? Don't assume...

http://www.hivdent.org/

has photos of thrush, if you feel like comparing. Personally I wouldn't look at them. They would probably freak you out more. These are pics of people with advanced HIV & thrush...



Post Extras: Remind Me!   Notify Moderator  
Anonymous
Unregistered

Re: Symptoms after PEP new
      #27126 - 01/16/02 05:43 PM

Are you sure its thrush? I thought thrush occured on the top of the toungue, not the sides....



Post Extras: Remind Me!   Notify Moderator  
Dilbert
Unregistered

Re: Symptoms after PEP new
      #27136 - 01/16/02 08:46 PM

You are absolutely correct. What I tried to say was that there are bacteria in our mouth that keeps the fungus (Candida?) under control, thus we do not get thrush. If the bacteria cannot control the fungus, you get thrush. HIV does generally not affect these bacteria until you develop AIDS, or so it seems from several expert answers I've read. Hope this clarified.

Good luck and God Bless

Dilbert



Post Extras: Remind Me!   Notify Moderator  
Anonymous
Unregistered

Re: Symptoms after PEP new
      #27144 - 01/17/02 01:55 AM

stress and antibiotics sometimes causes thrush



Post Extras: Remind Me!   Notify Moderator  
Xander
All Star

Reged: 10/01/01
Posts: 75
Re: Symptoms after PEP new
      #27159 - 01/17/02 11:53 AM

I wouldn't know the answers to most of your questions, but as combivir is one (acutally two, of course) of the drugs I have been taking for the last three years, I can answer the question about fatigue. Yes, fatigue is a somewhat common side effect of combivir (usually attributed to the AZT component), especially during the first few months of taking it.

Good luck with your PEP regimen.



Post Extras: Remind Me!   Notify Moderator  
Pages: 1


What's New at TheBody.com

Additional Information
0 registered and 2 anonymous users are browsing this forum.

Moderator:  TheBody, bogart, crabman, riverprincess 

Permissions
      You cannot start new topics
      You cannot reply to topics
      HTML is enabled
      UBBCode is enabled

Thread views: 4414

 
Jump to

Contact Us | Privacy Statement The Body

*
UBB.threads™ 6.2.3